A number of factors need to be considered in the choice of an anticonvulsant, including efficacy, pharmacokinetics, cost, teratogenic effects and potential adverse effects of the drug, and age and sex of the patient. Adverse effects, which are observed in up to one-third of patients on anticonvulsant therapy, are generally divided into two groups – common dose-related toxicity and the rarer and unpredictable idiosyncratic toxicity. This review discusses both types of adverse events associated with the anticonvulsants according to the organ system affected. However, issues that will not be addressed include drug interactions, teratogenicity and seizure-inducing effects of anticonvulsant medications.
DERMATOLOGICAL ADVERSE EFFECTS
Skin eruptions are one of the most common adverse effects induced by the anticonvulsants. The frequency of skin rash ranges from 2% to 13% for phenytoin, carba-mazepine and phenobarbital and up to 25% for lamotrigine, whereas rashes associated with valproic acid are extremely rare. Often, the drug eruption is related to higher plasma concentrations of either phenytoin , carbamazepine or lamotrigine. In one study, an exanthem was observed in 15 of 28 children (54%), which subsided despite continuation of therapy. Alternatively, a reduction in dose and treatment with prednisone and/or antihistamines may be sufficient to treat the exanthem and continue the patient on the anticonvulsant . This type of eruption occurs within days to two weeks after introduction of the drug. It should be noted that a more extensive workup of the patient is required, and the anticonvulsant must be discontinued if a fever accompanies the drug eruption because it may mark the initiation of the anticonvulsant hypersensitivity syndrome reaction (HSR). In a recent retrospective study, 633 patients’ charts were reviewed. Among patients exposed to both phenytoin and carbamazepine, 58% of patients with a rash (with no other symptoms) from phenytoin also developed a rash from carba-mazepine, and 40% of patients with a rash from carba-mazepine developed a rash from phenytoin. No rashes were observed with either clobazam or valproic acid. The mechanism of these isolated rashes is not known. You can shop for the medicine you need for treating the condition mentioned above right here at the *pharmacy. This pharmacy offers a large selection of medications available over the internet at amazingly low prices.